Advances in Applied Probability

Response times in M/M/s fork-join networks

Sung-Seok Ko and Richard F. Serfozo

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study a fork-join processing network in which jobs arrive according to a Poisson process and each job splits into m tasks, which are simultaneously assigned to m nodes that operate like M/M/s queueing systems. When all of its tasks are finished, the job is completed. The main result is a closed-form formula for approximating the distribution of the network's response time (the time to complete a job) in equilibrium. We also present an analogous approximation for the distribution of the equilibrium queue length (the number of jobs in the system), when each node has one server. Kolmogorov-Smirnov statistical tests show that these formulae are good fits for the distributions obtained from simulations.

Article information

Source
Adv. in Appl. Probab. Volume 36, Number 3 (2004), 854-871.

Dates
First available: 31 August 2004

Permanent link to this document
http://projecteuclid.org/euclid.aap/1093962238

Digital Object Identifier
doi:10.1239/aap/1093962238

Mathematical Reviews number (MathSciNet)
MR2079918

Zentralblatt MATH identifier
1064.60181

Subjects
Primary: 60K20: Applications of Markov renewal processes (reliability, queueing networks, etc.) [See also 90Bxx]
Secondary: 60K25: Queueing theory [See also 68M20, 90B22]

Keywords
Fork-join network queueing communications network assembly network parallel processing synchronization supply chain little law for distributions

Citation

Ko, Sung-Seok; Serfozo, Richard F. Response times in M/M/ s fork-join networks. Advances in Applied Probability 36 (2004), no. 3, 854--871. doi:10.1239/aap/1093962238. http://projecteuclid.org/euclid.aap/1093962238.


Export citation

References

  • Ayhan, H. and Seo, D. W. (2001). Laplace transform and moments of waiting times in (max,+) linear systems with Poisson input. Queueing Systems 37, 405--438.
  • Baccelli, F. and Brémaud, P. (1994). Elements of Queueing Theory. Springer, New York.
  • Baccelli, F. and Makowski, A. M. (1985). Simple computable bounds for the fork--join queue. In Proc. Johns Hopkins Conf. Inf. Sci., Johns Hopkins University Press, Baltimore, MD.
  • Baccelli, F., Makowski, A. M. and Shwartz, A. (1989). The fork--join queue and related systems with synchronization constraints: stochastic ordering and computable bounds. Adv. Appl. Prob. 21, 629--660.
  • Balsamo, S., Donatietllo, L. and Van Dijk, N. M. (1998). Bound performance models of heterogeneous parallel processing systems. IEEE Trans. Parallel Distributed Systems 9, 1041--1056.
  • Chen, R. J. (2001). A hybrid solution of fork/join synchronization in parallel queues. IEEE Trans. Parallel Distributed Systems 12, 829--845.
  • Flatto, L. (1985). Two parallel queues created by arrivals with two demands II. SIAM J. Appl. Math. 45, 861--878.
  • Flatto, L. and Hahn, S. (1984). Two parallel queues created by arrivals with two demands I. SIAM J. Appl. Math. 44, 1041--1053. Erratum: 45, 168 (1985).
  • Haji, R. and Newell, G. F. (1971). A relation between stationary queue and waiting time distributions. J. Appl. Prob. 8, 617--620.
  • Knessl, C. (1991). On the diffusion approximation to a fork and join queueing model. SIAM J. Appl. Math. 51, 160--171.
  • Konstantopoulos, P. and Walrand, J. (1989). Stationary and stability of fork--join networks. J. Appl. Prob. 26, 604--614.
  • Krishnamurthy, A., Suri, R. and Vernon, M. (2004). Analysis of a fork/join synchronization station with inputs from Coxian servers in a closed queueing network. Ann. Operat. Res. 125, 69--94.
  • Kulkarni, V. G. (1995). Modeling and Analysis of Stochastic Systems. Chapman and Hall, London.
  • Kumar, A. and Shorey, R. (1993). Performance analysis and scheduling of stochastic fork--join jobs in a multicomputer system. IEEE Trans. Parallel Distributed Systems 4, 1147--1164.
  • Kushner, H. J. (2001). Heavy Traffic Analysis of Controlled Queueing and Communication Networks (Appl. Math. (New York) 47). Springer, New York.
  • Law, A. M. and Kelton, W. D. (1991). Simulation Modeling and Analysis. McGraw-Hill, New York.
  • Nelson, R. and Tantawi, A. N. (1988). Approximation analysis of fork/join synchronization in parallel queues. IEEE Trans. Comput. 37, 739--743.
  • Nguyen, V. (1993). Processing networks with parallel and sequential tasks: heavy traffic analysis and Brownian limits. Ann. Appl. Prob. 3, 28--55.
  • Raghavan, N. R. S. and Viswanadham, N. (2001). Generalized queueing network analysis of integrated supply chains. Internat. J. Production Res. 39, 205--224.
  • Ross, S. M. (1996). Stochastic Processes, 2nd edn. John Wiley, New York.
  • Serfozo, R. F. (1999). Introduction to Stochastic Networks (Appl. Math. (New York) 44). Spinger, New York.
  • Tan, X. and Knessl, C. (1996). A fork--join queueing model: diffusion approximation, integral representations and asymptotics. Queueing Systems 22, 287--322.
  • Varma, S. and Makowski, A. (1994). Interpolation approximations for symmetric fork--join queues. Performance Evaluation 20, 245--265.
  • Zhang, Z. (1990). Analytical results for waiting time and system size distributions in two parallel queueing systems. SIAM J. Appl. Math. 50, 1176--1193.